Cortisone Injection Side Effects: Dangers of Cortisone on Knee & Hips

Cortisone Injection Risks, Dangers

Side effects of cortisone injections on hips and shoulder include:

  • Discoloration of skin is a very common side effect.
  • A steroid flare is another very common effect. The cortisone crystallizes and results in excruciating pain. The pain remains for a day or two.
  • Women may experience flushing. The face looks red and flushed. Some women may also develop acne and experience menstrual trouble.
  • Where the cortisone is injected, fat atrophy may develop. This causes loss of fatty tissue. This side effect may last for a few months.
  • Infection, although very rare, may occur.
  • Cortisone causes a momentary elevation in the serum glucose levels. Diabetics taking insulin must keep an eye on their glucose levels, and regulate the dose suitably.
  • A cortisone injection given in to a weak / inflamed tendon may cause it to rupture.
  • Cortisone injections may also have a bearing on the blood pressure, may result in avascular necrosis of the bone, or may cause bleeding due to rupture of blood vessels.

Cortisone Injection Side Effects on Shoulder and Knee

Cortisone is an anti inflammatory agent. The knee, spine, elbow, shoulder joints are common joints where the injection is administered.

Those suffering from arthritis, bursitis, carpal tunnel syndrome, etc, are invariably given the injection. Cortisone successfully decreases the swelling and inflammation, dissolves the scar tissue, alleviates pain and hastens the healing process.

Cortisone Injection Side Effects Management

  • In case of a flare up, you must take adequate rest, do not move the painful part, and consult your physician. By and large, this side effect subsides within a day. Ice application allays the pain effectively.
  • Other side effects, though rare, are treated appropriately by the doctor. Most of the effects are mild and transient.
  • A cortisone injection can be given thrice a year to manage swelling, pain and inflammations. Two joints are treated per follow up.

2 Comments

  1. Anonymous said:

    My doctor has given cortisone injection 3 days ago that is on 23-7-1018. I went to bed at 1.30 am but could not get enough sleep because of pain. The injection is given on shoulder. Should I call my doctor or as I am doing regularly drink more water?

    July 25, 2018
    Reply
    • PUP said:

      A slight pain may be felt after the injection. This may last few hours or a day. But it is necessary that you consult with your doctor regarding your problem. You can drink water as much as you are drinking regularly.

      July 26, 2018
      Reply

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.